Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 69, NWS Blacksburg, VA

August 20, 2025Alleghany County, Ashe County, Wilkes County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 20, 2025, 4:42 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina; Grayson County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2025, 4:42 PM EDT (20:42 UTC)
Expired
Aug 20, 2025, 8:52 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:45 PM EDTFLASH FLOOD1 Ne West Jefferson, NCWater overflowed the Little Buffalo Creek and washed over portions of South Main Street in West Jefferson in Ashe County North Carolina.
Aug 20, 7:35 PM EDTRAIN 4.263 Ene Lansing, NCMesonet site near Lansing North Carolina measured 4.26 inches of rainfall from storms this afternoon and evening.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS51 KRNK 202042
FFWRNK
NCC005-009-193-VAC077-210245-
/O.NEW.KRNK.FF.W.0069.250820T2042Z-250821T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
442 PM EDT Wed Aug 20 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Western Alleghany NC County in northwestern North Carolina...
  Eastern Ashe County in northwestern North Carolina...
  Northwestern Wilkes County in northwestern North Carolina...
  Southwestern Grayson County in southwestern Virginia...

* Until 1045 PM EDT Wednesday.

* At 442 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4.5 and 5.5 inches of 
  rain have fallen. The expected rainfall rate is 3 to 5 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Jefferson...                       West Jefferson...
  Lansing...                         Glendale Springs...
  Laurel Springs...                  Mouth Of Wilson...
  Mc Grady...

This includes the following streams and drainages...
  Elk Creek, Crab Fork, Grassy Creek, Bridle Creek, Call Creek, Bear 
  Branch, Darnell Creek, Fox Creek, Clear Branch, Beaver Creek, Dog 
  Creek, Helton Creek, Big Horse Creek and Church Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3664 8129 3631 8119 3627 8150 3660 8156

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR

$$

CDG
2 follow-up statements
882 
WGUS71 KRNK 202319
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
719 PM EDT Wed Aug 20 2025

NCC005-009-193-VAC077-210245-
/O.CON.KRNK.FF.W.0069.000000T0000Z-250821T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC NC-Ashe NC-Wilkes NC-Grayson VA-
719 PM EDT Wed Aug 20 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS 
EVENING FOR WESTERN ALLEGHANY NC, EASTERN ASHE, NORTHWESTERN WILKES 
AND SOUTHWESTERN GRAYSON COUNTIES...

At 719 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 5 and 7 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Jefferson...                       West Jefferson...
Lansing...                         Glendale Springs...
Laurel Springs...                  Mouth Of Wilson...
Mc Grady...

This includes the following streams and drainages...
  Beaver Creek, Call Creek, Church Branch, Crab Fork, Big Horse 
  Creek, Darnell Creek, Elk Creek, Clear Branch, Fox Creek, Bridle 
  Creek, Bear Branch, Grassy Creek, Helton Creek and Dog Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3664 8129 3631 8119 3627 8150 3660 8156

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CDG
714 
WGUS71 KRNK 210052
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
852 PM EDT Wed Aug 20 2025

NCC005-009-193-VAC077-210102-
/O.CAN.KRNK.FF.W.0069.000000T0000Z-250821T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC NC-Ashe NC-Wilkes NC-Grayson VA-
852 PM EDT Wed Aug 20 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN ALLEGHANY NC, 
EASTERN ASHE, NORTHWESTERN WILKES AND SOUTHWESTERN GRAYSON 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3664 8129 3631 8119 3627 8150 3660 8156

$$

CDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:00 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Wed Aug 20 2025

.SYNOPSIS...
A frontal boundary will approach the Appalachian Mountains this
afternoon to bring scattered showers and thunderstorms, but this
activity should stay along and west of the Blue Ridge. The
frontal boundary should stall on Thursday to prolong the chance
of rain in the mountains. After a drier Friday, a stronger cold
front should arrive by this weekend to bring more rain. Cooler
and drier weather should follow into next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms
along and west of the Blue Ridge this afternoon.

2) Patchy fog is likely later tonight, and more showers and
thunderstorms are possible on Thursday.

Scattered showers and thunderstorms are developing across
southeast West Virginia and moving into southwest Virginia. A
frontal boundary approaching the Appalachian Mountains this
afternoon is responsible for providing the needed lift to
generate this convection. Meanwhile, Hurricane Erin continues to
move northward in the Atlantic Ocean, which is creating a
subsidence zone across the Piedmont. Thus, the showers and
storms in the mountains will likely stay along and west of the
Blue Ridge through this evening and eventually dissipate by
tonight. With a moist air mass in place and little flow aloft,
some slow-moving storms could produce heavy rain that might
trigger localized flooding issues.

Patchy fog is likely to form later tonight, especially in
locations that received earlier rain. Low clouds are also
possible due to the moist air mass staying through Thursday.
After the fog vanishes by the middle of the morning, more
scattered showers and thunderstorms could again develop in the
mountains towards midday and linger into Thursday afternoon. The
high-resolution models seem to favor southwest Virginia and
northwest North Carolina more for coverage of the storms on
Thursday. Temperatures could be a few degrees lower on Thursday
compared to this afternoon due to a more pronounced northeast
flow as Hurricane Erin passes offshore of the Outer Banks.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...

Key Messages:

1. Hurricane Erin passes Carolina and Virginia coast through
Thursday, producing dangerous beach conditions. No major impacts
locally.

2. Lingering showers Thursday night into Friday morning over NW
NC. Afternoon/evening showers and storms again Saturday.

At the start of this forecast period, Hurricane Erin will be
tracking north-northeastward well off the coast of North
Carolina and Virginia, and then east of the Delmarva Peninsula
by Friday. Even though Erin will remain offshore, the size of
the storm will produce dangerous surf, rip currents, and storm
surge along the Carolina and Virginia coast. No major impacts
are expected for the local forecast area, as subsidence around
the hurricane will keep precipitation chances to minimum,
especially east of the Blue Ridge. Gusty winds will be the main
impact as the hurricane continues to track poleward, but even
those will decrease through Thursday night.

A cold front will eventually stall across the southeast US
Friday into Saturday, which will keep moisture in the vicinity,
and thus keep chances for showers and storms in the forecast
for the end of the work week and beginning of the weekend, with
the highest probabilities for the southern Blue Ridge of VA and
NC. Otherwise, most of the area looks to remain mostly dry, with
a brief period of weak high pressure, ahead of a stronger cold
front arriving from the Ohio Valley.

Temperatures Friday and Saturday will be cooler, in the low 80s
in the Piedmont and mid to upper 70s in the west. Overnight
lows will be in the 60s each night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...

Key Messages:

1. Showers and thunderstorms Sunday with the passage of a cold
front.

2. Dry weather and below normal temperatures into the middle of
the work week.

A strong cold front will cross the area on Sunday, bringing more
showers and thunderstorms to the area. There is still some
uncertainty with the timing of the frontal passage, but the most
likely timing of convection at this time is during the
afternoon and evening hours with diurnal instability is
maximized. Timing details will continue to be better resolved in
the coming days. Showers along and west of the Blue Ridge may
begin as early as Sunday morning, and the front will be east and
out of the area by Monday.

The passage of the 500mb trough through the beginning of the
work week will bring below normal temperatures, as well as
drier air. Subsidence from the surface high that builds in over
the area will also keep precipitation chances low, and the area
looks to remain dry through at least the midweek. High
temperatures will be gradually decreasing through the beginning
of the week, until reaching about 6 to 10 degrees below normal
by Wednesday, in the mid 60s west of the Blue Ridge and mid 70s
east. Some areas in the mountains will see lows in the 40s
Tuesday and Wednesday, under high pressure.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Ceilings should eventually reach VFR at all terminals this
afternoon. A frontal boundary will approach the mountains to
spark scattered showers and thunderstorms along and west of the
Blue Ridge through the afternoon and into the evening. BCB, BLF,
and LWB have the highest odds for thunder. The storms may
approach ROA, but sinking air further east should keep DAN and
LYH free of any rain or storms.

Patchy fog is likely in the mountains later tonight, and
ceilings should lower to IFR or possibly LIFR. A northeast flow
should accelerate in the Piedmont during Thursday due to
Hurricane Erin passing northward offshore of the Outer Banks.
Ceilings should slowly recover by midday, but more scattered
showers and thunderstorms will be possible by Thursday afternoon
along and west of the Blue Ridge.

.EXTENDED AVIATION OUTLOOK...

Hurricane Erin should head further away by Thursday night, which
will allow a frontal boundary to drift southward towards the
Southeast. As a result, coverage of showers and thunderstorms
should be reduced on Friday with most locations staying VFR.
Patchy fog may be possible during early Friday morning and early
Saturday morning due to the moist air mass in place. A stronger
cold front will approach from the northwest this weekend to
bring more widespread showers and thunderstorms. Cooler and
drier conditions should follow by Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...AS
LONG TERM...AS
AVIATION...PW
Hazardous weather outlook, Aug 20, 12:32 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1232 PM EDT Wed Aug 20 2025

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-211645-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1232 PM EDT Wed Aug 20 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening may bring heavy rainfall
that could trigger localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms during Thursday afternoon and evening may bring heavy
rainfall that could trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-211645-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1232 PM EDT Wed Aug 20 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Aug 20, 3:13 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Wed Aug 20 2025

VAZ018>020-023-024-201945-
Botetourt VA-Bath VA-Craig VA-Rockbridge VA-Alleghany VA-
313 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...WEST CENTRAL ROCKBRIDGE...SOUTHWESTERN
BATH AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND
THE CITY OF COVINGTON THROUGH 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Covington, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington...
Clifton Forge...
Eagle Rock...
Oriskany...
Jordan Mines...
Iron Gate...
and Douthat State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 8023 3788 8003 3801 7979 3784 7954
      3748 7993
TIME...MOT...LOC 1913Z 307DEG 14KT 3772 8002

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 20, 3:20 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Wed Aug 20 2025

VAZ020-024-201945-
Bath VA-Rockbridge VA-
320 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN ROCKBRIDGE AND EASTERN BATH COUNTIES THROUGH 345 PM
EDT...

At 319 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Yost, or near Millboro, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
Nimrod Hall...
Bells Valley...
and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 7956 3818 7951 3817 7952 3815 7953
      3817 7949 3817 7944 3815 7944 3809 7949
      3798 7930 3782 7951 3804 7983 3822 7969
TIME...MOT...LOC 1919Z 307DEG 14KT 3803 7960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 20, 3:28 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Wed Aug 20 2025

VAZ007-009-202000-
Tazewell VA-Smyth VA-
328 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES THROUGH 400 PM
EDT...

At 326 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Claypool Hill, or near Cedar Bluff, moving
southeast at 15 mph.

HAZARD...Pea size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Loose objects may be knocked over.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
and Amonate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3724 8172 3720 8168 3720 8165 3704 8143
      3704 8146 3703 8146 3696 8159 3693 8178
      3695 8180 3696 8178 3703 8181 3711 8189
      3714 8190
TIME...MOT...LOC 1926Z 307DEG 14KT 3705 8172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CDG
Special weather statement, Aug 20, 3:32 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT Wed Aug 20 2025

NCZ002-003-VAZ015-016-202000-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
332 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX
THROUGH 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ennice, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galax...
Hillsville...
Sparta...
Independence...
Fancy Gap...
Ennice...
and Cana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 8122 3668 8092 3688 8066 3669 8053
      3666 8057 3666 8059 3661 8062 3644 8082
      3642 8108 3643 8108 3643 8111 3642 8115
TIME...MOT...LOC 1932Z 342DEG 11KT 3656 8101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 20, 4:09 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Wed Aug 20 2025

VAZ019-020-WVZ507-202045-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
409 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN ALLEGHANY...SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA THROUGH 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Neola, moving southeast at 10 mph.

HAZARD...Pea size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Loose objects may be knocked over due to gusty winds.

Locations impacted include...
Neola...
Hot Springs...
Lake Moomaw...
Ingalls Field...
Carloover...
Bacova Junction...
and Natural Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 7979 3788 7987 3777 8006 3790 8026
      3806 8010 3806 8005
TIME...MOT...LOC 2008Z 302DEG 9KT 3795 8006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CDG
Special weather statement, Aug 20, 4:24 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT Wed Aug 20 2025

VAZ011-014-018-019-022-023-WVZ044-507-202100-
Botetourt VA-Giles VA-Montgomery VA-Craig VA-Roanoke VA-Alleghany VA-
Eastern Greenbrier WV-Monroe WV-
424 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN ROANOKE AND SOUTHWESTERN ALLEGHANY COUNTIES IN WEST
CENTRAL VIRGINIA...NORTHEASTERN GILES AND CRAIG COUNTIES IN
SOUTHWESTERN VIRGINIA...NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL
VIRGINIA...NORTHERN MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTH CENTRAL GREENBRIER AND EASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA THROUGH 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mountain Lake, moving southeast at 25 mph.

HAZARD...Pea size hail and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Loose objects may be knocked over due to gusty winds.

Locations impacted include...
Blacksburg...
Alleghany...
White Sulphur Springs...
New Castle...
Newport...
Paint Bank...
and Sinking Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 8065 3791 8026 3764 7981 3737 8006
      3720 8046
TIME...MOT...LOC 2023Z 296DEG 22KT 3737 8049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CDG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:58 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Watauga, Wilkes3 hr
Aug 20, 3:32 PM EDTSpecial Weather StatementRNKAlleghany28 min
Aug 20, 4:02 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes5 hr
Aug 20, 1:29 PM EDTSpecial Weather StatementRNKWythe31 min
Aug 20, 2:19 PM EDTSpecial Weather StatementRNKWythe26 min
Aug 20, 2:32 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington28 min
Aug 20, 2:38 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Aug 20, 2:50 PM EDTSpecial Weather StatementRNKBath25 min
Aug 20, 3:13 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington32 min
Aug 20, 3:20 PM EDTSpecial Weather StatementRNKBath25 min
Aug 20, 3:28 PM EDTSpecial Weather StatementRNKTazewell32 min
Aug 20, 3:44 PM EDTAreal Flood AdvisoryRNKBath3 hr
Aug 20, 4:09 PM EDTSpecial Weather StatementRNKAlleghany36 min
Aug 20, 4:21 PM EDTAreal Flood AdvisoryRNKMontgomery119 min
Aug 20, 4:24 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth117 min
Aug 20, 4:24 PM EDTSpecial Weather StatementRNKCraig, Roanoke36 min
Aug 20, 4:37 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Craig, Giles3 hr
Aug 20, 5:38 PM EDTFlash Flood WarningRNKAlleghany, Craig3 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.